Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 86, NWS Flagstaff, AZ

August 8, 2018Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 8, 2018, 3:53 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 3:53 PM MST (22:53 UTC)
Expired
Aug 8, 2018, 6:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 116 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WGUS55 KFGZ 082253
FFWFGZ
AZC007-017-090145-
/O.NEW.KFGZ.FF.W.0086.180808T2253Z-180809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
353 PM MST WED AUG 8 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 645 PM MST

* At 351 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Fort Apache Reservation, Carrizo, Cedar Creek and White Mountain
  Apache Reservation.

Excessive rainfall over the burn scar will result in debris flow 
moving through Cedar Creek and Carrizo Creek. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

This includes the following streams and drainages...Carrizo Creek...
Cedar Creek...Corduroy Creek...Turkey Canyon and East Cedar Creek.

This includes the following highways...
 State Route 73 between mile markers 311 and 330.
 Highway 60 between mile markers 304 and 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods in and downstream of the fire area.
Residences in the community of Cedar Creek may be affected by high
water and debris. Some roadways will be inundated or washed out. Move
to higher ground immediately. Areas impacted by this warning include
but are not limited to Carrizo, the Cedar Creek community, Long Tom
Canyon, and Cedar Canyon.

&&

LAT...LON 3383 11032 3382 11043 3409 11028 3406 11001
      3367 11012

$$

KD
2 follow-up statements
363 
WGUS75 KFGZ 090051
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
551 PM MST WED AUG 8 2018

AZC007-017-090145-
/O.CON.KFGZ.FF.W.0086.000000T0000Z-180809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
551 PM MST WED AUG 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 547 PM MST, Doppler radar and automated stream gauges indicated 
thunderstorms producing heavy rain over the warned area and 
increased flow in Cedar Creek and Carrizo Creek. 

Some locations that will experience flooding include...
Fort Apache Reservation, Carrizo, Cedar Creek and White Mountain
Apache Reservation.

This includes the following streams and drainages...Carrizo Creek...
Cedar Creek...Corduroy Creek...Turkey Canyon and East Cedar Creek.

This includes the following highways...
 State Route 73 between mile markers 311 and 330.
 Highway 60 between mile markers 304 and 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods in and downstream of the fire area.
Residences in the community of Cedar Creek may be affected by high
water and debris. Some roadways will be inundated or washed out. Move
to higher ground immediately. Areas impacted by this warning include
but are not limited to Carrizo, the Cedar Creek community, Long Tom
Canyon, and Cedar Canyon.

&&

LAT...LON 3383 11032 3382 11043 3409 11028 3406 11001
      3367 11012

$$

KD
996 
WGUS75 KFGZ 090142
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
642 PM MST WED AUG 8 2018

AZC007-017-090149-
/O.EXP.KFGZ.FF.W.0086.000000T0000Z-180809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
642 PM MST WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES WILL EXPIRE
AT 645 PM MST...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat on Carrizo Creek and Cedar Creek. Please continue 
to heed any remaining road closures.

LAT...LON 3383 11032 3382 11043 3409 11028 3406 11001
      3367 11012

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:24 PM MST, 29 minutes earlier.

Area forecast discussion, Aug 8, 3:24 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
324 PM MST Wed Aug 8 2018

.SYNOPSIS...Deeper moisture has returned to areas along and
south of the Mogollon Rim, thus look for increasing chances for
showers and thunderstorms through this weekend. Soem sstorms will
produce heavy rainfall.

&&

.DISCUSSION... Several strong storms this afternoon, dropping hail
and 1+ inches of rain in less than one hour along the Mogollon
Rim. Storms are moving into Yavapai and northern Gila counties
now, with outflow wind gusts to 70 mph possible in these areas.

High pressure to sit over the desert southwest for several
days. Monsoon moisture to increase as well and the stage is set
for scattered afternoon and evening showers and thunderstorms
through this weekend at least. The Four Corners are to see
isolated covered through Thursday before an increase in storm
coverage arrives there.

&&

.AVIATION...For the 00Z package...Expect showers and thunderstorms
along and southwest of the Mogollon Rim through the remainder of the
afternoon and evening. Some storms may be strong, with the potential
for large hail and wind gusts above 50 knots possible. General storm
motion will be from the northeast to southwest around 5 knots. In
addition, MVFR visibilities are possible under the heaviest rain
showers. Shower and thunderstorm activity will decrease after 06Z,
with another round of storms forecast after 18Z Thursday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Good monsoon moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Scattered to numerous
showers and thunderstorms are forecast in these area each day, with
more isolated activity north of the Mogollon Rim. Strong outflow
winds, heavy rainfall, hail and frequent lightning are the primary
hazards.

Saturday through Monday...An active monsoon pattern continues, with
the best chances for storms continuing to be along the south of the
Mogollon Rim and White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-
006.

&&

PUBLIC...DL
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 8, 1:13 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
113 PM MST WED AUG 8 2018

AZZ015-038-082100-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
113 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kachina Village...Mountainaire and I-17 between thesee points.

LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161
TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169

41
Special weather statement, Aug 8, 2:03 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST WED AUG 8 2018

AZZ015-037-038-082200-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
203 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 300 PM MST...

At 202 PM MST, Doppler radar was tracking a line of strong
thunderstorm over Junipine Resort, or 8 miles north of Sedona,
moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State
Park, Cave Springs Campground, Pine Flat Campground, Manzanita
Campground, Sterling Fish Hatchery and West Fork Of Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198
TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             7 W SLIDE ROCK          34.94N 111.87W
08/08/2018  E0.88 INCH       YAVAPAI            AZ   PARK/FOREST SRVC

            HAIL STONE APPEARED TO BE IN BETWEEN THE
            SIZE OF A QUARTER AND A NICKEL.

&&

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:05 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 8, 1:13 PM MSTSpecial Weather StatementFGZ47 min
Aug 8, 2:03 PM MSTSpecial Weather StatementFGZ57 min
Aug 8, 2:22 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 8, 2:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai42 min
Aug 8, 3:07 PM MSTSevere Thunderstorm WarningFGZYavapai58 min
Aug 8, 3:31 PM MSTSevere Thunderstorm WarningFGZGila, Navajo44 min
Aug 8, 3:41 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai49 min
Aug 8, 4:15 PM MSTSevere Thunderstorm WarningFGZGila45 min
Aug 8, 4:30 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai45 min
Aug 8, 4:35 PM MSTSpecial Weather StatementFGZYavapai25 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.